Can fluoxetine alone cause serotonin syndrome in adolescents?

Psychopharmacol Bull. 2008;41(4):76-9.

Abstract

Objective: Serotonin syndrome is usually reported by the use of a combination of drugs. This is a possible case of serotonin syndrome after using Fluoxetine.

Method: This is a case report of serotonin syndrome in an adolescent patient during treatment of depression with the medications. Subsequently, he developed headache, hyperhydrosis (diaphoresis), flushing, shaking, nausea, and vomiting, slurred speech (scanning speech), anxiety, restlessness, agitation, confusion, hallucination, and insomnia. Serotonin syndrome is suggested as one of the most probable diagnosis.

Conclusion: Clinicians treating adolescents should be aware of the potential for serotonin syndrome.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Fluoxetine / adverse effects*
  • Humans
  • Male
  • Selective Serotonin Reuptake Inhibitors / adverse effects*
  • Serotonin Syndrome / chemically induced*

Substances

  • Serotonin Uptake Inhibitors
  • Fluoxetine